Illinois, 2023

Hail and Damaging Winds in Illinois, July 2, 2023

July 2, 2023 · NWS PAH · 15 events in 8 counties and zones

Thunderstorms quickly developed as strong daytime heating destabilized the atmosphere. The storms formed into loosely organized clusters, with locally damaging downbursts and isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$193,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms quickly developed as strong daytime heating destabilized the atmosphere. The storms formed into loosely organized clusters, with locally damaging downbursts and isolated large hail. As the afternoon progressed, the storms congealed into a rather large complex of storms with an organized cold pool. Strong gusty winds accompanied the leading edge of the cold pool gust front. The storms formed along and ahead of a cold front that trailed southwest from a low pressure center over northern Indiana. A 500 mb trough extending from the Great Lakes down across the Mississippi Valley provided additional support for storms. Moderately strong mid-level winds contributed to effective bulk wind shear around 35 knots, sufficient for some organization of the convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 2, 11:35 AM CST, 40 minutes earlier.

Area forecast discussion, Jul 2, 11:35 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1235 PM CDT Sun Jul 2 2023

.SYNOPSIS...
Issued at 1231 PM CDT Sun Jul 2 2023

Updated Aviation discussion for the 18z TAF issuance.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 306 AM CDT Sun Jul 2 2023

Today and Tonight...Another very active day weather is in store
for the Heartland. Early this morning, non-severe convection
producing locally heavy rain is moving along and just south of the
Ohio River across northwest KY...extending southwest through
southern IL and the MO Bootheel area. This activity is forming
along a 30-40 knot LLJ. Rainfall rates have generally been
0.75-1.25 in/hr at most, which could cause some localized
flooding issues in soggy Henderson to Owensboro corridor. The
ongoing Flood Watch for northwest KY and southwest IN expires at
08z. Expect the ongoing convection to gradually shift south of of
this area by expiration time, so let the watch expire on time.

The rest of today into tonight will begin with an initial lull in
precipitation from daybreak through early afternoon. Skies will
be mostly clear to partly cloudy, and the atmosphere should have
no issues becoming very unstable once again. High temperatures
will reach the upper 80s to lower 90s with dew point temperatures
remaining sticky in the upper 60s to lower 70s. The 00z HREF mean
SBCAPE values by early this afternoon will range from 1500-3000
J/kg from northwest to southeast. The approach of a surface cold
front as well as another passing H5 shortwave trough moving
through the region early this afternoon will initiate
thunderstorms along the Ohio River corridor. These storms will
shift eastward through rest of the afternoon into the early
evening. Effective bulk shear values will be roughly 35-45 kts,
and forecast hodographs will be fairly straight. Downdraft CAPE
will be over 1000 J/kg as well.

Putting it all together, another volatile day of severe weather
looks to be in store, especially for areas near and south of the
Ohio River. Initial convection will be cellular in nature, and
will have a risk of both very large hail and damaging wind gusts.
As the convection matures, it will grow upscale and become more
linear, and the primary severe hazards will become damaging wind
gusts and brief spin up tornadoes. The threat will be highest
across western KY (particularly the KY Pennyrile) where the most
destabilization will be able to take place. This is where SPC has
placed slight and enhanced risks of severe weather in its Day 1
Outlook. By early evening, these storms will shift east of the
region, bringing the severe risk to an end. Low temperatures
tonight will dip into the middle to upper 60s under variably
cloudy skies.

Monday and Monday night...The region will finally catch a quiet
day of weather Monday as the surface cold front settles just south
of the forecast area. High temperatures will still be very warm,
reaching the upper 80s to lower 90s. Dew point temperatures will
mix down into the middle and upper 60s in the afternoon hours, so
heat index values will stay below 100 degrees. Monday night will
stay quiet with low temperatures falling into the upper 60s to
lower 70s.

Tuesday and Tuesday night...The stalled surface boundary will
lift back to the north into the forecast area for Independence
Day, bringing a return of isolated to scattered thunderstorms,
mainly during the afternoon heat of the day. This activity will
wane during the late afternoon and early evening, so most
locations will be dry for evening fireworks activity. High
temperatures will again reach the upper 80s and lower 90s. Dew
point temperatures will remain on the gooey side, so heat index
values will top out in the upper 90s to lower 100s.

.LONG TERM...(Wednesday through Saturday)
Issued at 306 AM CDT Sun Jul 2 2023

The stalled frontal boundary will remain positioned across the
region Wednesday, bringing another round of diurnally-driven
isolated to scattered thunderstorm activity. Temperatures and
humidity values will remain hot and humid. High temperatures will
reaching the lower to middle 90s, in addition to heat index
values generally in the 100 to 105 degree range.

A more potent cold front will bring a good chance of showers and
thunderstorms Thursday into Thursday night. The NBM initialization
brings likely PoPs to much of the forecast area during this time.
The details remain murky at this range, but with better dynamics
on the table, a risk of organized thunderstorm activity cannot be
ruled out as well. High temperatures will reach the middle to
upper 80s Thursday.

For Friday into Saturday, the frontal boundary will likely stall
just south of the forecast area, which is typical for this time
of year. This will keep a small chance of showers and
thunderstorms in the forecast into the weekend. However,
temperatures will be slightly cooler and dew point temperatures
less humid. High temperatures will reach the middle to upper 80s
with overnight lows in the middle to upper 60s.

&&

.AVIATION...
Issued at 1231 PM CDT Sun Jul 2 2023

Showers and storms are expected through the afternoon hours,
mainly along an axis near the Ohio River, shifting to Western
Kentucky for late afternoon and the early evening. Some of these
storms will be severe with damaging winds. MVFR cigs are unlikely
to lower further. Vsby drops are expected with storms. Non-
thunderstorm winds will gust to around 17-20 kts out of the
southwest, becoming light tonight. Cloud cover diminishes tonight
with mostly clear skies tomorrow.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
SYNOPSIS...ATL
SHORT TERM...DWS
LONG TERM...DWS
AVIATION...ATL
Hazardous weather outlook, Jul 2, 5:32 AM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
632 AM CDT Sun Jul 2 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-031145-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
632 AM CDT Sun Jul 2 2023 /732 AM EDT Sun Jul 2 2023/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms will develop this afternoon
through early tonight. Some of these storms will be severe, with
damaging winds, large hail, and a tornado or two all possible. The
greatest risk of severe weather will be across southwest Indiana,
far southern Illinois, the Missouri Bootheel, and western
Kentucky.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a daily chance of thunderstorms Tuesday through Friday.
The activity is expected to be isolated Tuesday and Wednesday
before becoming more numerous Thursday into Friday. Heavy rain and
lightning will be the primary hazards, but periods of stronger
storms cannot be ruled out, especially on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed again this afternoon and
evening.

DWS

In the hours before

Local storm report, Jul 2, 9:53 AM CST, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1053 AM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     Tstm Wnd Dmg     2 ENE Paducah           37.09N 88.60W
07/02/2023                   McCracken          KY   Law Enforcement

            A few trees down in the county.

&&

JGG
Local storm report, Jul 2, 10:07 AM CST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1107 AM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Tstm Wnd Dmg     2 ENE Paducah           37.09N 88.60W
07/01/2023                   McCracken          KY   Law Enforcement

            Corrects previous tstm wnd dmg report from 2
            ENE Paducah. A few trees down in the county.

&&

JGG
Local storm report, Jul 2, 10:17 AM CST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1117 AM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     Tstm Wnd Dmg     1 ESE Cunningham        36.90N 88.86W
07/01/2023                   Carlisle           KY   Law Enforcement

            Corrects previous tstm wnd dmg report from 1
            ESE Cunningham. Trees down.

&&

JGG
Local storm report, Jul 2, 10:18 AM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1118 AM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Tstm Wnd Dmg     5 S Wolf Island         36.67N 89.22W
07/01/2023                   Mississippi        MO   Law Enforcement

            Corrects previous tstm wnd dmg report from 5
            S Wolf Island. Trees and powerlines down
            across the area. Trees down on houses.

&&

JGG
Local storm report, Jul 2, 11:07 AM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1207 PM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Tstm Wnd Dmg     Mount Carmel            38.41N 87.77W
07/01/2023                   Wabash             IL   Emergency Mngr

            Numerous trees uprooted and snapped. Roof
            partially blown off of church. Cars slid on
            the road in the wind. Spotter estimates
            80-90 mph.

&&

JGG
Local storm report, Jul 2, 11:38 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1238 PM CDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Hail             3 NW Whitesville        37.72N 86.91W
07/02/2023  E1.00 inch       Daviess            KY   Public

            Report from mPING: Quarter (1.00 in.).

&&

SGE

The radar

The Paducah radar (KPAH), 70 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
July 2, 12:15 PM CST to 12:20 PM CST
Where
Williamson County, 3 mi S of Marion to 5 mi ESE of Marion
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
37.687, -88.930

Several miles east-southeast of Marion, six homes were damaged, power poles were snapped, and large tree branches were snapped. Around 600 utility customers were without power. A trained spotter three miles south of Marion estimated the wind gusted to 70 mph.

Thunderstorm Wind, Saline

When
July 2, 12:40 PM CST
Where
Saline County, Galatia
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.830, -88.620

Several large limbs were down. A large oak tree was down on a driveway.

Hail, Gallatin

When
July 2, 12:42 PM CST
Where
Gallatin County, 5 mi ENE of Cottonwood
Measured
1 in hail
Reported by
Public
Coordinates
37.908, -88.135

Quarter-size hail occurred in New Haven.

Thunderstorm Wind, Saline

When
July 2, 12:50 PM CST to 12:55 PM CST
Where
Saline County, Harrisburg
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
37.730, -88.550

Large branches were blown down. A wooden fence was blown over. A tree was down on a house. Peak winds were estimated near 65 mph.

Hail, Williamson

When
July 2, 12:51 PM CST
Where
Williamson County, 2 mi WNW of Marion
Measured
1.25 in hail
Reported by
Public
Coordinates
37.741, -88.964

Thunderstorm Wind, White

When
July 2, 1:00 PM CST
Where
White County, Norris City
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
37.980, -88.320

Trees and tree limbs were blown down. A gate was damaged.

Hail, Jackson

When
July 2, 1:10 PM CST
Where
Jackson County, Carbondale
Measured
1 in hail
Reported by
Public
Coordinates
37.720, -89.220

Thunderstorm Wind, Gallatin

When
July 2, 1:20 PM CST
Where
Gallatin County, 5 mi SSW of Junction
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.653, -88.265

A tree was down on Illinois Highway 1.

Thunderstorm Wind, Williamson

When
July 2, 1:32 PM CST
Where
Williamson County, Herrin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.800, -89.030

Tree limbs were broken.

Thunderstorm Wind, Franklin

When
July 2, 1:45 PM CST
Where
Franklin County, 1 mi WSW of West Frankfort
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.895, -88.937

Large branches were blown down.

Thunderstorm Wind, Massac

When
July 2, 2:30 PM CST to 2:36 PM CST
Where
Massac County, 1 mi SE of New Columbia to Round Knob
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.310, -88.767

At Round Knob, multiple tree branches were scattered around, some of which were large. Outbuildings were lost. A pole was bent over. Near New Columbia, large tree branches were blown down.

Thunderstorm Wind, Massac

When
July 2, 2:36 PM CST
Where
Massac County, 1 mi WNW of Metropolis
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.156, -88.747

A tree limb was down on power lines.

Thunderstorm Wind, Edwards

When
July 2, 3:24 PM CST
Where
Edwards County, Albion
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.380, -88.050

Large trees and limbs were down.

Hail, Edwards

When
July 2, 3:35 PM CST to 3:37 PM CST
Where
Edwards County, Albion
Measured
1.75 in hail
Reported by
Public
Coordinates
38.380, -88.050

A trained spotter reported quarter size hail. The general public reported golf ball size hail.

Thunderstorm Wind, Massac

When
July 2, 3:47 PM CST to 3:54 PM CST
Where
Massac County, Round Knob to New Columbia
Measured
61 kt (70 mph) measured gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
37.250, -88.750

The second damaging wind gust within two hours occurred in the Round Knob and New Columbia areas. Large tree branches and several trees were blown down near New Columbia. A wind gust to 70 mph was reported at Round Knob.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100546, 1100557, 1100539, 1100555, 1100541, 1100550, 1100543, 1100552, 1100548, 1100551, 1100558, 1100562, 1100553, 1100544, 1100564.